Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 239, NWS Wichita, KS

August 26, 1998Woodson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 26, 1998, 4:39 PM CDT for Woodson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 1998, 4:39 PM CDT (21:39 UTC)
Expired
Aug 26, 1998, 5:45 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Woodson County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS1 KICT 262141 RRA
SVRICT
KSC207-262245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
439 PM CDT WED AUG 26 1998

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     WOODSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 545 PM CDT

* AT 439 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHEAST OF NEOSHO FALLS...OR ABOUT 3
  MILES SOUTHWEST OF IOLA...MOVING NORTHWEST AT 25 MILES PER HOUR.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
     NEOSHO FALLS
     VERNON
     YATES CENTER
     PIQUA

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WICHITA.

DAVIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:25 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 26, 3:25 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT WED AUG 26 1998

...SHORT TERM...
CONCERN TO ADDRESS IN THE SHORT TERM IS PCPN CHANCES. 18Z SFC
ANALYSIS/LAPS DATA INDICATED SFC FRONT WAS LOCATED FROM SW KS-NE OK
AND VSBL SAT PIX INDICATED OUTFLOW BOUNDARY WAS ACRS NRN OK. WHERE
THESE BOUNDARIES INTERSECT...LAPS DATA INDICATES CAPES BETWEEN 3000-
3600 J/KG AND WEAKENING CAP. EXPECT TSRA TO FORM ALONG THS
INTERSECTION AND ALONG FRONTAL BOUNDARY. WITH S/SE MID LVL FLOW
EXPECT THESE STORMS TO SLOWLY TRACK N/NE. PROFILERS INDICATE WEAK
SHEAR...THUS ANOTHER ROUND OF PULSE STORMS ACRS SC/SE ZONES THIS
EVENING...DISSIPATING SHORTLY AFTER SUNDOWN...SO WILL CARRY SCT POPS
FOR SC/SE ZONES TO COVER THIS SCENARIO.

NGM PUSHES THIS FRONT FARTHEST NORTH AND ALREADY WAS TOO FAR NORTH
WITH 6 HR PROG...THUS LEANED TWD SLOWER ETA MOVEMENT. COMBINATION
OF SHORTWAVE TRACKING ACRS S NE/N KS...WAA IN NC/NE KS INTO NRN
NEBRASKA AND 850-700 MB THICKNESS DIFFLUENCE SUGGESTS HEAVY RAIN
EVENT MAINLY NORTH OF CWA...BUT WITH THICKENESS DIFFLUENCE INTO SE
KS...FEAR SOME CONVECTION COULD BUILD INTO SE ZONES OVERNIGHT. WILL
CARRY HIGHEST POPS IN CENTRAL ZONES WHICH WILL BE CLOSEST TO BEST
DYNAMICS/SFC BOUNDARY...BUT WILL KEEP POPS GOING IN SC/SE ZONES
THROUGH THE OVERNIGHT HOURS.

AS FOR TEMPS WILL GO WITH PERSISTENCE WHICH IS CLOSER TO WARMER FWC
NUMBERS.

HYSELL

...LONG TERM...
PRECIP CHANCES AND TEMPS THE CONCERN. MODELS BASICALLY AGREE NEXT
FRONTAL BOUNDARY EDGES INTO WRN KS ON THU...THEN THRU MOST OF THE
STATE THU NIGHT. WILL MAINTAIN LOW POPS FOR THUR AS RESIDUAL
BOUNDARIES MAY LINGER AND MAIN FRONT APPROACHES CE KS BY LATE
AFTERNOON. TEMPS LIKELY TO CLIMB AGAIN WITH INCREASING SOUTHERLY
FLOW...THOUGH LINGERING CLOUD COVER MAY HOLD THINGS BACK SOME...WILL
GO WITH MAXES NEAR FWC. THU NIGHT LOOKS LIKE BEST CHANCE FOR PRECIP
AS FRONT SAGS ACROSS THE CWA AND LLJ BACKS SLIGHTLY. WILL GO ABOVE
GUIDANCE NUMBERS ON POPS. FCST GETS A LITTLE TRICKY FOR FRI AND
BEYOND REGARDING FRONTAL POSITION AS WRN END BECOMES DIFFUSE. WILL
MAINTAIN LOW POPS FOR SC/SE SECTIONS FRI...THEN DROP FOR SAT AS
FOCING SHIFTS S AND W OF THE CWA. MAX TEMPS A FEW DEGREES COOLER
FRI...BUT STILL 90-95. CANT SEE MUCH TO KEY ON FOR THE EXTENDED AS
WEAK HIGH PRESSURE DOMINATES...THOUGH WITH SLIGHTLY DRIER AIRMASS
LOW TEMPS MAY AT LEAST DROP BELOW 70. MAXES WITHIN A FEW DEGREES OF
90...PERHAPS A DEG OR 2 COOLER MON AS WRN RIDGE AMPLIFIES AND NRLY
FLOW CONTINUES.

PETERSEN

FCSTID = 3
ICT   74  96  70  93 /  30  20  40  20
HUT   72  96  70  92 /  30  20  40  20
EWK   74  96  70  92 /  30  20  40  20
EQA   74  96  70  92 /  30  20  40  20
WLD   74  97  71  93 /  30  20  40  20
RSL   70  94  68  91 /  40  20  40  10
GBD   70  94  69  91 /  40  20  40  10
SLN   74  94  69  91 /  40  20  40  10
MPR   74  93  69  91 /  40  20  40  10
CFV   74  96  71  92 /  30  20  40  20
CNU   74  95  71  92 /  30  20  40  20
K88   73  95  70  92 /  30  20  40  20

.ICT...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:55 PM CDTSevere Thunderstorm WarningICTGreenwood35 min
Aug 26, 4:18 PM CDTSevere Thunderstorm WarningICTAllen57 min
Aug 26, 5:16 PM CDTSevere Thunderstorm WarningICTGreenwood59 min
Aug 26, 5:35 PM CDTSevere Thunderstorm WarningICTBarton40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.